Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 30, NWS State College, PA

May 29, 2020Adams County, Cumberland County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 1:58 PM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 1:58 PM EDT (17:58 UTC)
Expired
May 29, 2020, 2:45 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Adams County, PA, Cumberland County, PA, York County, PA

The radar

The State College radar (KCCX), 116 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:32 PM EDTTSTM WND DMG2 Sse Mount Holly Sprin, PATREE DOWN ON HOME IN S MIDDLETON TWP.
May 29, 2:34 PM EDTTSTM WND DMG4 N York Springs, PATREE DOWN ON WIRES.
May 29, 2:45 PM EDTTSTM WND DMG2 Nne Siddonsburg, PASEVERAL TREES DOWN IN LOWER ALLEN AND UPPER ALLEN TWPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS51 KCTP 291758
SVRCTP
PAC001-041-133-291845-
/O.NEW.KCTP.SV.W.0030.200529T1758Z-200529T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
158 PM EDT Fri May 29 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern Adams County in south central Pennsylvania...
  Northwestern York County in south central Pennsylvania...
  Central Cumberland County in south central Pennsylvania...

* Until 245 PM EDT.

* At 158 PM EDT, a severe thunderstorm was located near Aspers,
  moving northeast at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Carlisle, Mechanicsburg, Boiling Springs, Dillsburg, Lake Meade,
  Mount Holly Springs, Shiremanstown, New Kingstown, Cashtown,
  Aspers, Siddonsburg, Hogestown, Pine Grove Furnace, Wertzville,
  Biglerville, Arendtsville, York Springs, Heidlersburg, Bendersville
  and Franklintown.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 226 to 239.
 Interstate 81 from mile markers 46 to 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3996 7746 4030 7708 4030 7706 4012 7682
      3983 7729
TIME...MOT...LOC 1758Z 225DEG 23KT 3995 7731 

HAIL...1.00IN
WIND...70MPH
 
$$

Tyburski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:27 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 29, 11:27 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
1127 AM EDT Fri May 29 2020

.SYNOPSIS...
Summerlike conditions with above average temperatures will last
one more day with scattered strong to severe thunderstorms
possible this afternoon and evening. A noticeably cooler and
drier/less humid airmass will move into the area over the
weekend with temperatures trending below normal into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 UTC radar shows the last cluster of showers exiting Tioga
County. Not anticipating much in the way of shower activity
through mid/late morning. Hires guidance was rather bullish on
expanding showers over the Chesapeake Bay region up into the
southeast zones but that did not occur. Very summerlike and
muggy/humid start to the day with temps and dewpoints in the 60s
to low 70s.

Upper level energy over the Mid-South and Upper Midwest will
consolidate over the lower Great Lakes by this evening and
quickly translate into New England overnight. The large scale
lift associated with this shortwave trough along with strong
boundary layer heating of very moist airmass (65-70F dewpoints)
should support convective development by 18Z. The 00Z HREF shows
one area of storms ahead of a pronounced cold front moving into
the northwest mtns by 21Z while another band of storms initiates
in the lee of the Alleghenies perhaps along lee-side trough
with corridor a greatest instability over the Susquehanna
Valley. The greatest coverage of showers/storms should occur
from mid-late afternoon through the evening before
weakening/shifting to the east and fading out by tonight.

Storms will evolve within a strongly sheared southwesterly flow
regime. While vertical shear seems supportive of supercells,
and a few may develop, it appears thunderstorm clusters and line
segments may be the more common storm mode. Scattered damaging
winds, some hail, and perhaps a tornado or two are possible. SPC
has expanded the SLGT risk D1 outlook to cover the remainder of
PA. A sufficiently moist and unstable atmosphere will be
supportive of locally heavy rainfall, however the forward speed
of cells and overall scattered coverage should limit short
duration flooding potential. 00Z HREF 24-hr probability-matched
mean QPF shows to stripes of 1-2 inches over the far northwest
and across the central ridge/valley region which aligns with the
D1 WPC MRGL risk ERO.

Cooler and drier air will filter into CPA tonight behind the
front with min temps falling into the low 50s in the northwest.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
After a week of summerlike weather, a noticeable cooldown will
occur over the weekend and last into early next week. Can't rule
out a stray shower on Saturday over the western Alleghenies tied
to secondary cold front/sfc trough. Max temps will trend lower
with fcst departures 8-15 degrees below average by Sunday with
highs ranging from the upper 50s in the northwest to near 70F in
the LSV. Low temps will get rather chilly by Sunday night in
the upper 30s to mid 40s, with patchy frost not out of the
question in the usually colder spots across the northern tier.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).

Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.

The first half of next weekend is looking pleasant and dry.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
At 12z, MVFR cigs were observed still being observed in the
Lower Susq Valley /LNS, with generally VFR cigs elsewhere. BFD
has briefly tanked to IFR /bkn006/, but I think this will
scatter out quickly as the sun rises. Isolated SHRA were
drifting northward across northern PA, in the vicinity of BFD
and IPT.

A southwesterly breeze of 10-20 kts will develop late this
morning and continue through the afternoon. Scattered showers
and thunderstorms will develop ahead of an approaching cold
front and sweep eastward across central PA through the aftn and
evening hours. Brief gusty winds are possible in the vicinity
of any storms.

Expect improving conds this weekend, as cooler and drier air
moves in behind the departing cold front. The next decent chance
for showers will arrive next Tuesday with a system approaching
from the Great Lakes.

Outlook...

Fri night...SHRA/TSRA ending west to east.

Sat...MVFR cigs poss NW, otherwise no sig wx.

Sun-Mon...AM Fog poss. Otherwise VFR.

Tues...chc SHRA/MVFR, mainly NW.

&&

.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Banghoff/Radzanowski
AVIATION...Evanego
CLIMATE...
Hazardous weather outlook, May 29, 4:55 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 AM EDT Fri May 29 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging winds 60 mph or greater are the primary threat,
followed by large hail exceeding 1 inch in diameter. Locally heavy
rainfall is also possible and may cause isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 29, 1:14 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service State College PA
114 PM EDT Fri May 29 2020

PAZ036-063-064-291745-
Adams PA-Franklin PA-Cumberland PA-
114 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 145 PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm over
Guilford, moving northeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, Fayetteville, Mont Alto,
Scotland, Marion, Quincy, Penn State Mont Alto and Shippensburg
University.

This includes the following COVID-19 Test Sites...
Chambersburg Community Assessment Site...
Keystone Health...
and WellSpan Health.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3977 7762 3986 7774 4012 7756 3994 7730
TIME...MOT...LOC 1714Z 222DEG 22KT 3988 7761

Banghoff
Special weather statement, May 29, 1:15 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT Fri May 29 2020

PAZ049-051-052-291745-
Union PA-Northumberland PA-Montour PA-
115 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND UNION COUNTIES UNTIL 145 PM EDT...

At 115 PM EDT, Doppler radar indicated a strong thunderstorm near
Watsontown, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Milton, Watsontown, New Columbia, Allenwood, Exchange, Delaware Run,
West Milton, Turbotville, McEwensville and Washingtonville.

LAT...LON 4098 7677 4100 7688 4109 7691 4118 7680
      4117 7673 4115 7668 4116 7667 4115 7664
      4107 7661
TIME...MOT...LOC 1715Z 226DEG 18KT 4107 7679

RXR
Special weather statement, May 29, 1:30 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT Fri May 29 2020

PAZ046-053-291800-
Columbia PA-Southern Lycoming PA-
130 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND COLUMBIA
COUNTIES UNTIL 200 PM EDT...

At 129 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving northeast at 25 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Jerseytown, Iola, Waller, Biggertown, Lairdsville, Millville and
Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 7661 4110 7662 4115 7664 4115 7668
      4118 7675 4132 7665 4123 7632 4120 7632
TIME...MOT...LOC 1729Z 227DEG 23KT 4113 7668

Banghoff
Local storm report, May 29, 1:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     1 W TIDIOUTE            41.68N 79.41W
05/29/2020                   WARREN             PA   PUBLIC

            TREES AND WIRES DOWN ON MAIN ST IN TIDIOUTE.

&&

COLBERT
Local storm report, May 29, 1:45 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     1 NW WARREN             41.85N 79.15W
05/29/2020                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN ON RANKIN ST.

&&

COLBERT
Special weather statement, May 29, 1:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Fri May 29 2020

PAZ056>059-063-291815-
Perry PA-Cumberland PA-Lebanon PA-Dauphin PA-Schuylkill PA-
145 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
PERRY...CUMBERLAND...AND LEBANON COUNTIES UNTIL 215 PM EDT...

At 145 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle, moving northeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

This strong thunderstorm will be near...
  Schlusser around 150 PM EDT.
  Carlisle Springs around 155 PM EDT.
  New Kingstown around 200 PM EDT.
  Mechanicsburg, Wertzville and Hogestown around 205 PM EDT.
  Shiremanstown around 210 PM EDT.
  Enola, Camp Hill and Harrisburg around 215 PM EDT.

Other locations impacted by this storm include Ravine, Dauphin,
Newtown, Ono and Jonestown.

This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Family Practice Enola...
Geisinger Holy Spirit ...
Geisinger Holy Spirit Jennifer Court...
Hershey Medical Center...
Lehigh Valley Health Network...
Rite Aid...
UPMC Carlisle Outpatient Surgery Center...
and UPMC Pinnacle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 7626 4049 7644 4041 7631 4020 7683
      4023 7685 4021 7689 4023 7690 4020 7693
      4019 7691 4019 7693 4017 7692 4015 7703
      4010 7710 4006 7719 4021 7731 4074 7622
      4056 7609
TIME...MOT...LOC 1745Z 225DEG 23KT 4018 7718

Tyburski

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more3 hr
May 29, 12:45 PM EDTSevere Thunderstorm WarningCTPWarren45 min
May 29, 1:14 PM EDTSpecial Weather StatementCTPFranklin31 min
May 29, 1:15 PM EDTSpecial Weather StatementCTPMontour30 min
May 29, 1:28 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
May 29, 1:30 PM EDTSpecial Weather StatementCTPColumbia30 min
May 29, 1:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan37 min
May 29, 1:45 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Lebanon, Schuylkill30 min
May 29, 1:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry50 min
May 29, 2:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill29 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningCTPAdams25 min
May 29, 2:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York46 min
May 29, 3:11 PM EDTSpecial Weather StatementCTPAdams34 min
May 29, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
May 29, 3:36 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill114 min
May 29, 3:39 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
May 29, 3:43 PM EDTSpecial Weather StatementCTPAdams, York32 min
May 29, 3:44 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill61 min
May 29, 3:48 PM EDTSpecial Weather StatementCTPWarren42 min
May 29, 4:00 PM EDTSpecial Weather StatementCTPSullivan30 min
May 29, 4:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
May 29, 4:13 PM EDTSpecial Weather StatementCTPLancaster47 min
May 29, 4:28 PM EDTSpecial Weather StatementCTPSullivan32 min
May 29, 4:32 PM EDTSpecial Weather StatementCTPMcKean43 min
May 29, 4:48 PM EDTSpecial Weather StatementCTPLancaster42 min
May 29, 5:02 PM EDTSevere Thunderstorm WarningCTPMcKean37 min
May 29, 5:19 PM EDTSpecial Weather StatementCTPElk41 min
May 29, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
May 29, 5:37 PM EDTSpecial Weather StatementCTPPotter23 min
May 29, 5:53 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Potter37 min
May 29, 6:47 PM EDTSpecial Weather StatementCTPLancaster28 min
May 29, 6:57 PM EDTSpecial Weather StatementCTPHuntingdon33 min
May 29, 7:32 PM EDTSpecial Weather StatementCTPJuniata, Mifflin28 min
May 29, 7:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Snyder42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.